Skip to main content

Delirium after elective surgery among elderly patients taking statins

Redelmeier DA, Thiruchelvam D, Daneman N. CMAJ. 2008; 179(7):645-52.


Background — Postoperative delirium after elective surgery is frequent and potentially serious. We sought to determine whether the use of statin medications was associated with a higher risk of postoperative delirium than other medications that do not alter microvascular autoregulation.

Methods — We conducted a retrospective cohort analysis of 284 158 consecutive patients in Ontario aged 65 years and older who were admitted for elective surgery. We identified exposure to statins from outpatient pharmacy records before admission. We identified delirium by examining hospital records after surgery.

Results — About 7% (n = 19 501) of the patients were taking statins. Overall, 3195 patients experienced postoperative delirium; the rate was significantly higher among patients taking statins (14 per 1000) than among those not taking statins (11 per 1000) (odds ratio [OR] 1.30, 95% confidence interval [CI] 1.15-1.47, p < 0.001). The increased risk of postoperative delirium persisted after we adjusted for multiple demographic, medical and surgical factors (OR 1.28, 95% CI 1.12-1.46) and exceeded the increased risk of delirium associated with prolonging surgery by 30 minutes (OR 1.20, 95% CI 1.19-1.21). The relative risk associated with statin use was somewhat higher among patients who had noncardiac surgery than among those who had cardiac surgery (adjusted OR 1.33, 95% CI 1.16-1.53), and extended to more complicated cases of delirium. We did not observe an increased risk of delirium with 20 other cardiac or noncardiac medications.

Interpretaion — The use of statins is associated with an increased risk of postoperative delirium among elderly patients undergoing elective surgery.

View full text

Keywords: Geriatrics and aging Surgery Drugs (cardiovascular)

×